×

Korn’s inequalities for piecewise \(H^1\) vector fields. (English) Zbl 1055.65118

A generalized Korn’s inequality for piecewise linear vector fields with respect to simplicial triangulations is proposed. Here the analogy of the classical Korn’s inequalities for piecewise \(H^1\) vector fields (functions) with respect to a partition of the domain consisting of now overlapping polyhedral subdomains is established for two- and three-dimensional domains, respectively.
Main result: A generalization of the author’s result with respect to a generalized Korn’s inequality for piecewise linear vector fields to piecewise polynomial vector fields which can be used to derive the classical Korn’s inequalities \[ \begin{aligned} | u|_{H^1(\Omega,P)} &\leq C(\|\varepsilon_p(u)\|_{L^2(\Omega)}+ \| Qu\|_{L_2(\Omega)}),\\ | u|_{H^1(\Omega, P)} &\leq C\left(\|\varepsilon_p(u)\|_{L_2(\Omega)}+ \sup_{\substack{ m\in RM(\Omega),\\ \| m\|_{L_2(\Omega)= 1,\int_\Gamma mds= 0}}} \int u.mds\right)\end{aligned} \] \((u\in [H^1(\Omega, P)]^d)\), for some nonconforming finite elements that violate the weak continuity condition (mortar methods, discontinuous Galerkin methods).
Finally, the paper contains a discussion of the dependence of the constant in Korn’s inequality \(| u|_{H^1(\Omega)}\leq C_\Omega\|\varepsilon(u) \|_{L_2(\Omega)} \forall u\in [H^1(\Omega)]^d\), \(|\int_\Omega \nabla xu\,dx|= 0\), \(d= 2,3\) on a two- or three-dimensional \(\Omega\).

MSC:

65N15 Error bounds for boundary value problems involving PDEs
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
35J25 Boundary value problems for second-order elliptic equations
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] J. H. Bramble and S. R. Hilbert, Estimation of linear functionals on Sobolev spaces with application to Fourier transforms and spline interpolation, SIAM J. Numer. Anal. 7 (1970), 112 – 124. · Zbl 0201.07803
[2] S.C. Brenner. Poincaré-Friedrichs inequalities for piecewise \(H^1\) functions. SIAM J. Numer. Anal. 41: 306-324, 2003 (electronic). · Zbl 1045.65100
[3] Susanne C. Brenner and L. Ridgway Scott, The mathematical theory of finite element methods, 2nd ed., Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 2002. · Zbl 1012.65115
[4] Philippe G. Ciarlet, The finite element method for elliptic problems, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1978. Studies in Mathematics and its Applications, Vol. 4. · Zbl 0383.65058
[5] Philippe G. Ciarlet, Mathematical elasticity. Vol. I, Studies in Mathematics and its Applications, vol. 20, North-Holland Publishing Co., Amsterdam, 1988. Three-dimensional elasticity. · Zbl 0648.73014
[6] Bernardo Cockburn, George E. Karniadakis, and Chi-Wang Shu , Discontinuous Galerkin methods, Lecture Notes in Computational Science and Engineering, vol. 11, Springer-Verlag, Berlin, 2000. Theory, computation and applications; Papers from the 1st International Symposium held in Newport, RI, May 24 – 26, 1999. · Zbl 0989.76045
[7] J. Dieudonné, Foundations of modern analysis, Pure and Applied Mathematics, Vol. X, Academic Press, New York-London, 1960. · Zbl 0100.04201
[8] G. Duvaut and J.-L. Lions, Inequalities in mechanics and physics, Springer-Verlag, Berlin-New York, 1976. Translated from the French by C. W. John; Grundlehren der Mathematischen Wissenschaften, 219. · Zbl 0331.35002
[9] Richard S. Falk, Nonconforming finite element methods for the equations of linear elasticity, Math. Comp. 57 (1991), no. 196, 529 – 550. · Zbl 0747.73044
[10] M. Fortin, A three-dimensional quadratic nonconforming element, Numer. Math. 46 (1985), no. 2, 269 – 279. · Zbl 0577.65008
[11] M. Fortin and M. Soulie, A nonconforming piecewise quadratic finite element on triangles, Internat. J. Numer. Methods Engrg. 19 (1983), no. 4, 505 – 520. · Zbl 0514.73068
[12] P. Hansbo and M.G. Larson. Discontinuous Galerkin methods for incompressible and nearly incompressible elasticity by Nitsche’s method. Comput. Methods Appl. Mech. Engrg., 191:1895-1908, 2002. · Zbl 1098.74693
[13] P. Knobloch. On Korn’s inequality for nonconforming finite elements. Technische Mechanik, 20:205-214 and 375 (Errata), 2000.
[14] J. A. Nitsche, On Korn’s second inequality, RAIRO Anal. Numér. 15 (1981), no. 3, 237 – 248 (English, with French summary). · Zbl 0467.35019
[15] Christoph Schwab, \?\?-FEM for fluid flow simulation, High-order methods for computational physics, Lect. Notes Comput. Sci. Eng., vol. 9, Springer, Berlin, 1999, pp. 325 – 438. · Zbl 0937.76037
[16] Ming Wang, The generalized Korn inequality on nonconforming finite element spaces, Math. Numer. Sinica 16 (1994), no. 1, 108 – 113 (Chinese, with English summary); English transl., Chinese J. Numer. Math. Appl. 16 (1994), no. 2, 91 – 96. · Zbl 0900.65309
[17] E.L. Wilson, R.L. Taylor, W. Doherty, and J. Ghaboussi. Incompatible displacement models. In S.J. Fenves, N. Perrone, A.R. Robinson, and W.C. Schnobrich, editors, Numerical and Computer Methods in Structural Mechanics, pages 43-57. Academic Press, New York, 1973.
[18] Barbara I. Wohlmuth, Discretization methods and iterative solvers based on domain decomposition, Lecture Notes in Computational Science and Engineering, vol. 17, Springer-Verlag, Berlin, 2001. · Zbl 0966.65097
[19] Xuejun Xu, A discrete Korn’s inequality in two and three dimensions, Appl. Math. Lett. 13 (2000), no. 4, 99 – 102. · Zbl 0967.74071
[20] Zhimin Zhang, Analysis of some quadrilateral nonconforming elements for incompressible elasticity, SIAM J. Numer. Anal. 34 (1997), no. 2, 640 – 663. · Zbl 0870.73074
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.